You are here

Pleural Effusion on Sprycel

Categories:

After 4 years on Sprycel, I have PE. It begun with coughing and shortness of breath when going up the stairs and was confirmed by chest x-ray last week. I stopped Sprycel and took 5 days of Prednisone. I need to do another chest x-ray in a month and when my lungs are clear, I can go back on my treatment. My pcr is below MR4.5 for some time.

My hem-onc discussed several options: back on Sprycel at 80 mg, try Tasigna or try Gleevec. I have at least a month to think about it and right now, I am leaning toward lower Sprycel. If I only have to take “vacation” from Sprycel for a month when I get PE, maybe it is not so bad?

I would really appreciate your input, with your thoughts and especially your own experiences.

Thank you.

Hi.

I was diagnosed around may 2016, and started out with Sprycel 140mg, because I was in chronic but quite advanced phase. Luckily I responded very well, and I almost got to MMR in 6 months, definitely hit it in 9 and am now at almost MMR 4.5. Meanwhile I had a few bouts of PE.

For me PE manifests as shortness of breath, ie, I go out of breath sooner than I should when making some activity (like gardening). The very first time I also experienced some minor pain in my right lower chest.

PE first hit me on dec 2016, quite soon, probably because of the higher dosage. Doctors wanted to get me to MMR as soon as possible, so no drug holiday for me, only furosemide and prednisone. I was x-ray monitored and the prednisone dosage was gradually reduced. PE receded and almost disappeared in a matter of weeks, so no more prednisone. 

PE manifested again a few months later, so when I was 1 year onto therapy my dosage was reduced to the standard 100mg. Again, some prednisone, and it almost went away...

But it came back. Also, I got pericardial effusion, completely asymptomatic. It was revealed in a routine chest ultrasound. Doctor told me it's less common, but basically the same beast. 
So last november, when PCR hit 0,0035 my dosage was reduced to 80mg, after a 3 weeks drug holiday. The drug holiday was great, I hadn't felt that good in years :) When resuming Sprycel I had a couple of rough weeks: the usual headaches that I had when inisially starting out, etc, but luckily at a much lower intensity than before. 

Now I am feeling quite well, no particular side effects, apart from a mild tiredness at evening; but I cannot tell wether a small amount of PE is still there.

When my dosage was last reduced the doctor was considering whether:

- lower Sprycel dosage

- switch to standard dosage Gleevec: less potent, but probably more than enough given my response

Honestly I am happy we went the Sprycel way, PE has been a nuisance and I had other issues, but I love the fact that Sprycel has no interaction with food (apart form the infamous grape), I can take it without worries about nausea etc. Also, a bit scared by a new drug.To be honest, Imatinib is considered far less toxic than Dasatinib, so I believe I should not worry; but the devil you know etc...

If PE is still there, I'd much prefer to try 50mg Sprycel than switching; but of course I am deferring to my hematologist's opinion on this. He's not so keen on dosage reduction, although in American forums I have learned that they are quite routine in the US once one hits MMR 4.5 or undetectable. But of course I trust my doctor more than a forum, so we'll see.

To sum up, we're in the same boat, just wanted to tell a similar experience :)

Good luck to both of us!

Davide

 

Hi, you meant grapefruit, right? not "grape"? 

I' m starting today. Can I take it at the same time as my Allopurinol, would you know?

Karinne,

Your doctor is misinformed. After your PE resolves, you should re-start Sprycel at 20 mg dose - no higher.

Given your terrific MR4.5 - you will almost certainly maintain that level (or no detection) on low does Sprycel.

New data is suggesting that lower dose Sprycel works better than higher dose (counter - intuitive, but so is General Relativity) especially when PE's are involved. At M.D. Anderson they no longer start patients at 100 mg. They start at 50 mg and even that dose they are beginning to think is too high. In addition to killing CML cells, Sprcyel naturally suppresses the immune system (most people don't see this in their blood numbers). The initial high dose of Sprycel is actually counter productive. It prevents the immune system from helpiing out the attack on CML. By lowering starting dose, they found that suppression of immune system is less, attack on CML is more and P.E. chances are greatly reduced.

For what it is worth, I am PCRU and I take 20 mg Sprcyel. You should do the same. If your doctor objects, get a new doctor.

The good news is you are very sensitive to Sprycel which is why it is working so well. I would not change drugs until you try 20 mg and see how that goes. There is no risk in trying the lower dose. If your PCR starts to rise you can always increase dose or switch drugs - but as I wrote above, you are responding very well to Sprycel.

I was diagnosed 6 years ago and was put on Sprycel.  Within 2 weeks I was in the hospital with Congestive heart failure and pneumonia.   When that was cleared I was put on lasiks and that helped.  But over the course of the 8 months I was actually on sprycel I always had PE.  If I  stopped the med for a day they would clear.  I was finally switched to Tasigna.  No PE...   however after 5 years of that I am dealing with some heart issues that may have come from Tasigna use.  I am currently off all TKI drugs as I have been undetectable for 4 years.  I do have new joint pain since stopping though...don't know if it's related.

Good luck

 

Tom

Hi Tom,

The joint pain is related to your stopping Tasigna. It is a withdrawal symptom and will fade in time. It could take several months for that to occur.

Also - keep an eye on your thyroid as TKI's interfere with thyroid function. TKI withdrawal can lead to mild thyroiditis. That also will resolve itself.

Getting off TKI's and remaining PCRU is a great place to be. Unfortunately, there is a bit of pain as you exit.